Reading Time: 2 minutes
Our two year old had signs of allergies (clear running nose, watery, itch eyes). . The Dr. said she had a cold. I’m not arguing with a Dr. but, I have been a warrior of allergies long enough to know she could have both. The Dr. gave us a prescription for Zyrtec, said it would work for both.
I dutifully took the sample home with high hopes this would be the cure. Sure enough, it wiped out the syptoms but with a side effect…. diarrhea. (Oh what a joy to have a two year old with bowels in this condition…poor kid.)
At this point the Divine Ms. N. no longer presenting cold symptoms, but still having allergy symptoms. We decide on Claritin (a.k.a. Loratadine) in liquid form which is approved for kids 2 years old and older.
We start her on Claritin and things are going well, three days pass the symptoms go away and no diarrhea. We claim a victory against the gods of pollen but, the demon Claritin will have the last laugh.
For the next two days we receive distrubing reports from school that the Divine Ms. N. was, well NOT acting divine. In fact, she was hitting classmates and not listening to her caretakers. She was not “herself” and was not responding to timeouts as she usually does. Now, you can attribute this possibly… to the “terrrible twos”. We did intially but, I also recalled what a co-worker had told me about a friend’s wife and the mood alterations she went through and ultimately they attributed the mood swings to Calritin.
After sharing this story with the wife, I propose an unscientific, layman’s “experiment”. Like my co-workers friend’s wife, we stopped dispensing Clartin. THE NEXT DAY, we learn that the Divine Ms. N is in fact, back to her divine self. No altercations with classmates and according to school reports “much improved”.
It’s interesting to note the occurences of “agressive, moody,angry, edgy, impatient” entered here: http://www.askapatient.com/viewrating.asp?drug=19658&name;=CLARITIN
(Rob’s note: I made one entry for the Divine Ms. N.)